Carbamazepine toxicity is an overdose of carbamazepine. This prescription medication is used to treat epilepsy, some nerve disorders such as trigeminal neuralgia, and bipolar disorder. Many factors influence the types of effects that can occur, however common symptoms of an overdose include nausea, seizures, coordination problems and changes in blood pressure. Carbamazepine toxicity may be due to one of many reasons, such as an accidental overdose or a drug interaction. This serious condition requires medical attention to avoid the risk of coma and death.
As an anticonvulsant and mood altering medicine, carbamazepine is prescribed for a variety of conditions. Most commonly, people who suffer from bipolar disorder, epilepsy, and nerve disorders are prescribed this medicine. In some instances, severe cases of attention deficit hyperactivity disorder (ADHD), post-traumatic stress disorder (PTSD), and schizophrenia are treated with carbamazepine.
Common symptoms of carbamazepine toxicity include drowsiness, nausea, seizures, and twitching. Restlessness, coordination difficulty, and blood pressure changes are also common. Carbamazepine overdose can lead to heart problems, such as a rapid heartbeat, as toxicity levels increase.
An instance of carbamazepine toxicity can occur for several reasons. A patient with a valid prescription may have accidentally taken a larger dose than instructed. Dosage could have been increased and the patient’s body responds negatively. Additionally, a change from standard to extended release can cause patient confusion and accidental overdose.
Another potential cause of carbamazepine toxicity is an interaction between medicines. There are several classes of medicines that can affect absorption and cause interference in carbamazepine levels in the blood. Cimetidine, phenobarbital, and warfarin cause a delay in absorption. Low absorption rates result in an accumulation of carbamazepine in the blood. When absorption continues, a dangerously large amount of the medicine gets circulated at once, causing an overdose.
Treatment for carbamazepine toxicity varies. Factors such as the age and weight of the patient, additional medicines taken, and how much carbamazepine was taken all play a role. Typically, doctors will induce vomiting or give the patient a medicine that absorbs any other medicines before they are completely digested. If too much time has passed, diuretics may be supplied to trigger faster filtering by the kidneys.
Supportive care is also a part of carbamazepine toxicity treatment. Patients may require intravenous (IV) fluids to prevent dehydration and seizures. Oxygen, through a mask or tube, may be required for unconscious patients. If seizures occur, IV anticonvulsants are used.
Carbamazepine toxicity is a serious type of overdose. Patients with this toxicity are at risk of coma. Due to the irregular activity with the heart, patients may also be at risk for experiencing serious cardiac stress. In some cases, death has occurred as a result of the affect the overdose has had on the body.